Hypertension from Stimulants

Home Welcome to the ADDitude Forums For Parents Treating Your Child Hypertension from Stimulants

Viewing 5 reply threads
  • Author
    Posts
    • #173591
      Jill2578
      Participant

      My 13 yo son has been treated with Stimulants. We started with Adderall and he lost weight, then we went to Focalin IR twice a day(he couldn’t do the ER…it just didn’t work the same for him) – after a while he would have needed more then they wanted to give him because it was wearing off to quickly. He’s on 54mg of Concerta now and it works great (the 27mg wasn’t enough). The issue is that is blood pressure is up. It does seem to be related to the meds (his BP is relatively normal on days he doesn’t take it). Cardiology cleared him and said it isn’t related to his heart (which is a relief). His pediatrician labeled him primary hypertensive (and it wasn’t even super high the day he went). His behavioral health doc doesn’t seem too concerned. My sister is a pediatric NP and she is concerned (not right now but about the effects of him later in life). He’s tiny for his age so there isn’t a weight component that is causing anything. Has this happened to anyone else? Did you see nephrology? Did you switch from stimulants to non stimulant? (It does appear that it’s been elevated since he started the stimulants but it’s more pronounced on the Concerta so I don’t know that another Stimulant will be the answer).

    • #173596
      JennyD8159
      Participant

      I’ve had very similar issues since being diagnosed at 47, including increased blood pressure in general with stimulant meds, especially on Concerta. I generally function better on a higher dose, but there’s a trade-off in the way the hypertension makes me feel that tends to void the overall benefit. My doctor suggested that I might consider partnering it with blood pressure medicine, but I’ve opted to lower my dose instead. When I get enough sleep, water, exercise, and protein, and manage stress, it definitely helps bridge the gap. I currently switch between Vyvanse 20 mg extended relief and 5mg of short-acting as needed.

    • #173598
      Jill2578
      Participant

      Thank you. I just worry because he’s 13 and I don’t want to over medicate him. Luckily he hasn’t had any side effects from the high blood pressure, but I want to make sure that it doesn’t catch up to him later in life.

      • This reply was modified 4 months, 2 weeks ago by Jill2578.
    • #174000
      Penny Williams
      Keymaster

      My son had a slightly elevated blood pressure for the years he took Concerta. It wasn’t so high that any physician was concerned and an EKG came back perfectly normal.

      There is a blood pressure medication that is used to treat ADHD sometimes: Guanfacine (the long-acting version is Intuniv). If the Concerta is working really well for him, except the blood pressure issue, then adding guanfacine could resolve that and still have good treatment.

      Here’s more on Guanfacine:

      Guanfacine: Non-Stimulant Medication for ADHD

      Penny
      ADDitude Community Moderator, Parenting ADHD Coach, Podcaster & Author, Mom to teen w/ ADHD, LDs, and autism

    • #174048
      Jill2578
      Participant

      Wanted to update. He had a video visit today with Behavioral Health. We all agreed that he should have a nephrology consult to rule out any underlying issues before we play with the meds too much. For now we’re taking the Concerta down to 36 from 54 to see if that helps (because if the afternoons it’s been really high…like stage 2 hypertension while he’s just sitting there). Assuming everything is physically good with them will adjust meds accordingly. Thanks for your imput.

    • #174234
      gashettek001
      Participant

      Hello. I was diagnosed at 30 and began on Ritalin quick release and ER… then graduated to low dose Concerta. I felt amazing on Concerta, but I also noticed right away a certain amount of tightness in my chest that I attributed to an increase in blood pressure. Within a few months, I noticed that capillaries were bursting on my face (which I am permanently sad about now). My doctor switched me to Adderall and then to Vyvanse as adderall seemed too intense in terms of peaks/crashes. So far no more scary chest tightness or burst blood vessels. Hope this is helpful.

Viewing 5 reply threads

You must be logged in to reply to this topic.